Alert archive / Wyoming / Flash Flood Warnings in 2002

Flash Flood Warning 1, NWS Riverton, WY

June 1, 2002Big Horn County, Wyoming

NWS Riverton, WY issued this flash flood warning at Jun 1, 2002, 7:41 PM MDT for Big Horn County, Wyoming. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 1, 2002, 7:41 PM MDT (01:41 UTC)
Expired
Jun 1, 2002, 11:30 PM MDT
In force
4 hr
Issued by
NWS Riverton, WY
Area
Whole counties

County Big Horn County, WY

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 1.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2002-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2002-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2798 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KRIW 020141
FFWRIW
WYC003-020530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
737 PM MDT SAT JUN 1 2002

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN BIG HORN COUNTY IN NORTH CENTRAL WYOMING

* UNTIL 1130 PM MDT

* AT 737 PM MDT...LOCAL LAW ENFORCEMENT REPORTED FLASH FLOODING 
ALONG HIGHWAY 30 SOUTHWEST OF GREYBULL AND ALSO THE BASIN CANAL.
HIGHWAY 16 AND 20 BETWEEN BURLINGTON AND GREYBULL WAS ALSO REPORTED 
FLOODED IN SPOTS. SOME HOMES IN GREYBULL AND NEAR BASIN WERE ALSO 
REPORTED FLOODED.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF
STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AS WELL AS FARMLAND
ALONG THE BANKS OF STREAMS.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER ATTEMPT TO CROSS
BRIDGES OR LOW LYING AREAS IF WATER COVERS THE ROAD.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
RIVERTON.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.
REMAIN CALM BUT BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS.
$$
LAT...LON 4487 10793 4479 10770 4518 10742 4527 10771

SKRBAC

WCJIN-WYNW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 3:08 PM MDT, 4 hours 33 minutes earlier.

Area forecast discussion, Jun 1, 3:08 PM MDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
308 PM MDT SAT JUN 1 2002

RIDGING STILL VERY APPARENT OVER THE REGION AS SHOWERS AND STORMS
CONTINUE TO ROTATE AROUND PERIPHERY JUST NORTH OF WYOMING.  DECENT
LITTLE COMPLEX JUST SKIRTING THE NORTHWEST CORNER OF YELLOWSTONE...
BUT MOST OF ITS EFFECTS SHOULD MISS YELLOWSTONE.  AN AREA OF MAINLY
MID AND HIGH CLOUDS ROTATING INTO SOUTHWEST WYOMING HAVING A TUFF
TIME HOLDING TOGETHER AS THEY ENTER THE HIGHER PRESSURE.  TROF
SWOOPING RATHER QUICKLY INTO THE WEST COAST AS THINGS GET SORT OF
BUNCHED UP IN THE INTERMOUNTAIN REGION FOR A SPELL.  NOT MUCH IN THE
WAY OF MECHANICAL FORCING TODAY IN THE ANTICIPATED ABSENCE OF ANY
SHORTWAVE ACTIVITY.  HOWEVER...A DAY FOR THERMODYNAMICS AS
ATMOSPHERE EXPECTED TO BECOME MODERATELY UNSTABLE ACROSS THE NORTH
AND NORTHEAST.  COINCIDENT WITH THE INSTABILITY IS GOOD LOW LEVEL
CONVERGENCE/UPPER LEVEL DIVERGENCE AND THETA-E RIDGING.  MODEL
SOUNDINGS IN THIS AREA INDICATES GOOD POTENTIAL FOR STRONG WIND AND
LARGE HAIL...THO WET BULB IS A LITTLE ON THE HIGH SIDE.  SURFACE LOW
CROSSING WYOMING TODAY SHOULD BE MOVING INTO THE PLAINS
TONIGHT...BRINGING GOOD VEERING OF LOWER LEVEL WIND ACROSS THE
NORTHEAST AND EAST PARTS OF THE CWA.  SUNDAY THE TROF MOVES CLOSER
WITH WYOMING IN GOOD SOUTHWEST FLOW EARLY...THEN A COLD FRONT MOVES
INTO THE NORTH BY LATE AFTERNOON...PROVIDING A GOOD FOCUSING
MECHANISM FOR ENHANCED CONVECTION AS THE ATMOSPHERE ONCE AGAIN
EXPECTED TO BE QUITE UNSTABLE WITH GOOD LOW LEVEL CONVERGENCE/UPPER
LEVEL DIVERGENCE ACROSS THE NORTH AND EAST ONCE AGAIN.  FRONT THEN
MOVES SOUTH ACROSS THE REGION SUNDAY NIGHT PROVIDING NORTHEAST FLOW
FOR MOST INTO OR THRU MONDAY.  TROFINESS HANGS AROUND FOR MUCH OF
THE EARLY PART OF NEXT WEEK...MAKING FOR UNSETTLED AND COOLER
CONDITIONS.  OVERALL FORECAST TREND UNCHANGED...ONLY MINOR CHANGES
MADE.

FIRE WEATHER...RED FLAG WARNING TODAY FOR SOUTHWEST WYOMING FIRE
ZONES AS WINDY...DRY...AND WARM CONDITIONS PERSIST WITH VERY LOW RH
VALUES AND POSSIBILITY OF DRY THUNDERSTORMS.

.RIW...RED FLAG WARNING TODAY WYOMING FIRE WEATHER ZONES 277 AND 279.

In the hours before

Local storm report, Jun 1, 5:44 PM MDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON, WY
544 PM MDT SAT JUN 1 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    23 S GREEN RIVER          WY   62 MPH TSTM WIND GUST
06/01/02   SWEETWATER                     OBSERVER REPORTED 62 MPH
                                          WIND SUSTAINED FOR ONE
                                          HOUR.REPORTED BY CO-OP
                                          OBSERVERS AT THE BUCKBOARD
                                          MARINA, NEAR FLAMING GORGE
                                          RESERVOIR.
Local storm report, Jun 1, 6:29 PM MDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON, WY
629 PM MDT SAT JUN 1 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    GRANGER                   WY   WIND DAMAGE
06/01/02   SWEETWATER                     METAL SHED BLEW INTO A
                                          POLICE OFFICERS HOUSE.
                                          REPORTED BY LAW ENFORCEMENT
Local storm report, Jun 1, 6:32 PM MDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON, WY
632 PM MDT SAT JUN 1 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    KEMMERER                  WY   80 MPH NON TSTM WIND GUST
06/01/02   LINCOLN                        WINDS BLOWING TRUCKS OFF
                                          U.S. HIGHWAY 30.REPORTED BY
                                          LAW ENFORCEMENT
Local storm report, Jun 1, 6:42 PM MDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON, WY
642 PM MDT SAT JUN 1 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 PM    N ROCK SPRINGS            WY   WIND DAMAGE
06/01/02   SWEETWATER                     10 CARS BLOWN OFF U.S.
                                          HIGHWAY 191 NORTH OF ROCK
                                          SPRINGS. ONE CAR SEVERELY
                                          DAMAGED. ONE STOCK TRUCK
                                          BLOWN OVER.REPORTED BY LAW
                                          ENFORCEMENT
Local storm report, Jun 1, 6:45 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON, WY
645 PM MDT SAT JUN 1 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 PM    N ROCK SPRINGS            WY   WIND DAMAGE
06/01/02   SWEETWATER                     10 CARS BLOWN OFF U.S.
                                          HIGHWAY 191 NORTH OF ROCK
                                          SPRINGS. ONE CAR SEVERELY
                                          DAMAGED. ONE STOCK TRUCK
                                          BLOWN OVER.REPORTED BY LAW
                                          ENFORCEMENT

0635 PM    EDGERTON                  WY   1.00 INCH HAIL
06/01/02   NATRONA                        REPORTED BY SPOTTERS

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 6:17 PM MDTSevere Thunderstorm WarningRIWBig Horn58 min
Jun 1, 6:36 PM MDTSevere Thunderstorm WarningRIWSublette, Sweetwater54 min
Jun 1, 6:42 PM MDTSevere Thunderstorm WarningRIWJohnson, Natrona48 min
Jun 1, 7:24 PM MDTSevere Thunderstorm WarningRIWFremont, Natrona66 min
Jun 2, 12:36 PM MDTSevere Thunderstorm WarningRIWBig Horn, Washakie54 min
Jun 2, 1:33 PM MDTSevere Thunderstorm WarningRIWJohnson, Washakie57 min
Jun 2, 2:28 PM MDTSevere Thunderstorm WarningRIWJohnson62 min
Jun 2, 3:33 PM MDTSevere Thunderstorm WarningRIWJohnson27 min
Jun 2, 5:53 PM MDTSevere Thunderstorm WarningRIWJohnson, Natrona22 min

Nearby

Flash Flood Warnings in Wyoming, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.